Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 121, NWS Twin Cities, MN

July 27, 2025Chippewa County, Kandiyohi County, Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2025, 1:13 PM CDT for Chippewa County, Kandiyohi County, Renville County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2025, 1:13 PM CDT (18:13 UTC)
Expired
Jul 27, 2025, 2:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, MN, Kandiyohi County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 153 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS53 KMPX 271813
SVRMPX
MNC023-067-129-271900-
/O.NEW.KMPX.SV.W.0121.250727T1813Z-250727T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Sun Jul 27 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kandiyohi County in central Minnesota...
  Northwestern Renville County in central Minnesota...
  Chippewa County in west central Minnesota...

* Until 200 PM CDT.

* At 113 PM CDT, a severe thunderstorm was located 8 miles northwest 
  of Maynard, or 9 miles northeast of Montevideo, moving east at 35 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Willmar, Granite Falls, Clara City, Renville, Raymond, Sacred 
  Heart, Prinsburg, Maynard, Pennock, Minnesota Falls, Gluek, 
  Asbury, Priam and Willmar Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4497 9570 4515 9563 4515 9502 4470 9525
      4483 9557 4484 9557 4484 9558
TIME...MOT...LOC 1813Z 289DEG 29KT 4501 9556

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
519 
WWUS53 KMPX 271829
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
129 PM CDT Sun Jul 27 2025

MNC023-067-129-271900-
/O.CON.KMPX.SV.W.0121.000000T0000Z-250727T1900Z/
Chippewa MN-Kandiyohi MN-Renville MN-
129 PM CDT Sun Jul 27 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 2 PM CDT FOR 
SOUTHWESTERN KANDIYOHI, NORTHWESTERN RENVILLE AND EASTERN CHIPPEWA 
COUNTIES...

At 129 PM CDT, a severe thunderstorm was located near Clara City, or 
14 miles east of Montevideo, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Willmar, Granite Falls, Clara City, Renville, Raymond, Sacred 
  Heart, Prinsburg, Maynard, Pennock, Minnesota Falls, Gluek, 
  Asbury, Priam and Willmar Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4492 9565 4515 9556 4515 9502 4470 9525
      4483 9557 4484 9557 4484 9558
TIME...MOT...LOC 1813Z 282DEG 23KT 4501 9558

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
394 
WWUS53 KMPX 271841
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
141 PM CDT Sun Jul 27 2025

MNC023-067-129-271900-
/O.CON.KMPX.SV.W.0121.000000T0000Z-250727T1900Z/
Chippewa MN-Kandiyohi MN-Renville MN-
141 PM CDT Sun Jul 27 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 2 PM CDT FOR 
SOUTHWESTERN KANDIYOHI, NORTHWESTERN RENVILLE AND EASTERN CHIPPEWA 
COUNTIES...

At 141 PM CDT, a severe thunderstorm was located over Clara City, or 
19 miles east of Montevideo, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Willmar, Granite Falls, Clara City, Renville, Raymond, Sacred 
  Heart, Prinsburg, Maynard, Minnesota Falls, Gluek and Priam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4484 9557 4508 9547 4510 9505 4470 9525
      4483 9557
TIME...MOT...LOC 1829Z 286DEG 23KT 4498 9544

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
824 
WWUS53 KMPX 271858
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Sun Jul 27 2025

MNC023-067-129-271908-
/O.EXP.KMPX.SV.W.0121.000000T0000Z-250727T1900Z/
Chippewa MN-Kandiyohi MN-Renville MN-
158 PM CDT Sun Jul 27 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 2 PM CDT FOR 
SOUTHWESTERN KANDIYOHI, NORTHWESTERN RENVILLE AND EASTERN CHIPPEWA 
COUNTIES...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, small 
hail and gusty winds are still possible with this thunderstorm.

&&

LAT...LON 4484 9557 4508 9547 4510 9505 4470 9525
      4483 9557
TIME...MOT...LOC 1841Z 286DEG 23KT 4496 9534

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:47 PM CDT, 26 minutes earlier. Its key messages:

  • Heat and humidity intensify Sunday with highs in the upper 80s to mid 90s and heat indices in the upper 90s to mid 100s.
  • Unsettled weather resumes late Sunday and lasts through early next week. Severe storms are possible Sunday night and heavy rainfall is possible Monday night.
  • Cooler and drier conditions later next week.
Area forecast discussion, Jul 27, 12:47 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1247 PM CDT Sun Jul 27 2025

.KEY MESSAGES...

- Heat and humidity intensify Sunday with highs in the upper
  80s to mid 90s and heat indices in the upper 90s to mid 100s.

- Unsettled weather resumes late Sunday and lasts through early
  next week. Severe storms are possible Sunday night and heavy
  rainfall is possible Monday night.

- Cooler and drier conditions later next week.

&&

.DISCUSSION...
Issued at 413 AM CDT Sun Jul 27 2025

Ridging will continue to build in from the west through the course
of today. A few pre-dawn storms are possible this morning as a mid-
level wave embedded within this ridge has already initiated
some convection over the eastern Dakotas and northwestern MN.
The most concentrated region of storm coverage this morning
should remain across northern MN although, there is a slight
chance that some of that convection reaches portions of west-
central MN.

As they say in the south, "it's not the heat, it's the
humidity!" That holds true for our forecast today which is why
heat headlines exist for all of central and southern MN and
western WI. Typical warm areas across western MN could make a
run at the upper 90s should the +30C h925 temps verify but as of
now opt'd to run with NBM output in the mid 90s. Areas
elsewhere can expect highs at or about 90. The driver for this
extreme heat event are the widespread low to mid 70 dew points
which in turn force heat indices this afternoon. Areas in
eastern MN and the St. Croix River Valley can expect a heat
index at our just above 100 degrees whereas 100 to 105 across
western MN. Max WBGTs will reach the upper 80s for most areas.
Try and keep cool if you can by ensuring to stay hydrated, wear
light clothing, and limit time outdoors. Also, suspended
wildfire smoke will alert its way eastward as it accompanies the
ridge but some good news is that it looks to be remain
prevalent aloft. Thus surface impacts to air quality look to
remain null today.

As we this evening into the overnight hours, convection still looks
to be a favorable possibility. Flow aloft becomes westerly and
increases to about 40kts. Extreme instability of +3000 J/kg SBCAPE
will be in place. Residual boundaries that remain from the ongoing
convection across NW MN this morning will aid in parcel ascent and
ultimately drive CI again this afternoon along and north of the
I-94 corridor in western MN. Multi-cell lines are expected to
congeal into a SSE progressing QLCS which will provide primarily
a damaging wind threat, but with steep lapse rates of 8C, large
hail will also be possible. Lastly with 45 to 50kt effective
shear, a tornado or two also cannot be ruled out.

Sunday night's convection will setup the stage for Monday's
convective environment. A boundary will exist somewhere likely
over southern MN into WI and is progged to lift northward.
Tropical like PWATs exceeding +2" with a continuing unstable
airmass, and strengthening LLJ, additional CI is possible with
storms capable of producing heavy rainfall. The SPC has upgraded
portions of western MN to a slight risk of severe
thunderstorms. Forecast guidance still is trying to work out
where potential training storms could drop the highest QPF.
HREF 24-hr PMM through Monday evening favors areas across
eastern- central MN down to southeastern MN seeing potentially 3
to 4" of storm total rainfall. As for temperatures Monday,
things still remain hot and humid but not as impactful as
Sunday's heat threat. This heat will be dependent on any
existing convective contamination which would limit heating
potential.

As for Tuesday, the threat for thunderstorms will be focused along
N/IA border. As of now the SPC has maintained a marginal risk for
severe thunderstorms in that region given a frontal boundary is
forecast to pass through that area. Confidence remains low for exact
location impacts as there are a few spatial inconsistencies within
forecast guidance. Therefore, maintained lower mention of PoPs
Tuesday.

Cooler and drier air will follow for the rest of the week with
surface high pressure building in.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1231 PM CDT Sun Jul 27 2025

Complicated forecast period in terms of timing of TSRA... Models
have handled the ongoing convection across South Dakota and
western Minnesota poorly today. The ongoing storm (1730z) will
impact the forecast for the rest of this afternoon and evening,
but just how much remains to be seen. In any case, have added in
TEMPO/PROB30s for all terminals sometime between 21z and 08z.
Fog development is likely with light and variable winds and
ample moisture tomorrow morning.

KMSP...As mentioned above, an unusually high amount of
uncertainty exists for only being a few hours out from expected
onset of convection. In any case, believe that the best chance
for storms will be sometime after 03-04z. Have a PROB30 to cover
anything that materializes before then and have introduced
prevailing -TSRA from 04z to 08z with a PROB30 for LIFR
conditions. VFR conditions with light winds expected from Monday
morning through the end of the period.

/OUTLOOK FOR KMSP/
TUE...VFR. Chc MVFR A.M. -TSRA. Wind NE 5-10G15 kts.
WED...VFR. Wind E 5-10 kts.
THU...VFR. Wind SE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 9 PM CDT this evening for Benton-Douglas-
     Freeborn-Goodhue-Kanabec-Mille Lacs-Morrison-Stearns-
     Steele-Todd.
     Extreme Heat Warning until 9 PM CDT this evening for Anoka-
     Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-Faribault-
     Hennepin-Isanti-Kandiyohi-Lac Qui Parle-Le Sueur-Martin-
     McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-Renville-Rice-
     Scott-Sherburne-Sibley-Stevens-Swift-Waseca-Washington-
     Watonwan-Wright-Yellow Medicine.
WI...Heat Advisory until 9 PM CDT this evening for Barron-Chippewa-
     Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...Dunleavy
AVIATION...Dye
Hazardous weather outlook, Jul 27, 3:14 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
314 AM CDT Sun Jul 27 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
314 AM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Hot and very humid conditions arrive today. Extreme Heat Warnings
or Heat Advisories are in effect through early this evening.

Showers and thunderstorms are likely tonight, especially along
and north of I-94. Damaging winds are the main threat, but some
large hail and a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are likely Monday night and Tuesday.
Heavy rainfall and some severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter may be needed tonight and Monday night.

In the hours before

Local storm report, Jul 27, 12:08 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1208 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     Hail             2 NNE Nassau            45.10N 96.41W
07/27/2025  M1.00 Inch       Lac qui Parle      MN   Trained Spotter

            Mostly nickel sized hail but a few quarters
            also.

&&

CTG
Local storm report, Jul 27, 12:27 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Tornado          4 E Louisburg           45.16N 96.09W
07/27/2025                   Lac qui Parle      MN   Law Enforcement

            Report of tornado southwest of Appleton near
            the Minnesota River.

&&

CTG
Local storm report, Jul 27, 1:03 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
103 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Tstm Wnd Dmg     1 S Milan               45.11N 95.91W
07/27/2025                   Chippewa           MN   Trained Spotter

            Report of numerous large trees down between
            Milan and Chippewa County Road 32. Time
            estimated from radar.

&&

MED
Local storm report, Jul 27, 1:08 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     1 N Watson              45.02N 95.80W
07/27/2025                   Chippewa           MN   Trained Spotter

            Large trees and power lines down near the
            city of Watson. Time estimated from radar.

&&

MED
Local storm report, Jul 27, 1:10 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
110 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Tstm Wnd Gst     2 SSE Madison           44.99N 96.18W
07/27/2025  M52 MPH          Lac qui Parle      MN   AWOS

&&

MED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:50 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift55 min
Jul 27, 12:16 PM CDTTornado WarningMPXChippewa, Lac qui Parle, Swift44 min
Jul 27, 12:36 PM CDTTornado WarningMPXChippewa, Lac qui Parle39 min
Jul 27, 12:48 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine47 min
Jul 27, 2:08 PM CDTSpecial Weather StatementMPXRenville52 min
Jul 27, 2:58 PM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 16 more24 hr
Jul 27, 4:19 PM CDTSpecial Weather StatementMPXStevens41 min
Jul 27, 4:24 PM CDTSevere Thunderstorm WarningMPXStevens36 min
Jul 27, 4:51 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPope, Stevens, Swift54 min
Jul 27, 4:55 PM CDTFlash Flood WarningMPXPope, Stevens65 min
Jul 27, 5:15 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Kandiyohi, Pope, Stearns, Swift45 min
Jul 27, 5:41 PM CDTSpecial Weather StatementMPXPope, Swift49 min
Jul 27, 5:45 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Meeker, Renville, Stearns45 min
Jul 27, 5:58 PM CDTFlash Flood WarningMPXStevens4 hr
Jul 27, 5:58 PM CDTTornado WarningMPXKandiyohi, Meeker32 min
Jul 27, 6:07 PM CDTTornado WarningMPXMeeker, Stearns38 min
Jul 27, 6:11 PM CDTSevere Thunderstorm WarningMPXStevens49 min
Jul 27, 6:23 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Meeker, Wright37 min
Jul 27, 6:46 PM CDTTornado WarningMPXHennepin, Sherburne, Wright29 min
Jul 27, 6:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift39 min
Jul 27, 6:59 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.